Levodopa Withdrawal in Parkinson's Disease: a Rare Cause of Fever Necessitating Intensive Care


Tapan U., Arik G., Altintas N. D. , ÇELEBİ Ö. , TOPELİ İSKİT A.

JOURNAL OF MEDICAL AND SURGICAL INTENSIVE CARE MEDICINE, cilt.1, ss.52-54, 2010 (ESCI İndekslerine Giren Dergi) identifier identifier

  • Cilt numarası: 1 Konu: 2
  • Basım Tarihi: 2010
  • Doi Numarası: 10.5152/dcbybd.2010.06
  • Dergi Adı: JOURNAL OF MEDICAL AND SURGICAL INTENSIVE CARE MEDICINE
  • Sayfa Sayıları: ss.52-54

Özet

Malignant syndrome (MS) is a condition characterized by hyperthermia, rigidity, high creatine kinase levels and autonomic dysfunction (tachycardia, perspiration, non-obstructive ileus, arterial blood pressure fluctuation, vocal cord paralysis) and is due to decreased dopamine content or inhibition of the dopaminergic receptors in the brain. Mortality is mainly due to severe complications. The differential diagnosis of MS in a patient with Parkinson's disease who was admitted with high fever and impaired consciousness is discussed. Higher than normal weather temperatures, dehydration and uncompliance to medications to medications were accepted as the triggering factors for MS. After admission, acute renal failure and acute respiratory distress syndrome developed; normothermia, improvement of renal functions and consciousness were achieved with levodopa treatment and supportive therapy. In conclusion, hyperthermia, rigidity and impaired consciousness in a patient with Parkinson's disease should be evaluated for MS and dopamine replacement therapy should be administered promptly to avoid severe complications. Antiparkinsonian drugs should be continued in patients with Parkinson's disease admitted due to other problems.